Louisiana, 2005Damaging Wind in Louisiana, August 17, 2005
August 17, 2005 · NWS LIX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 17, 1:55 AM CST, 11 hours 15 minutes earlier.
Area forecast discussion, Aug 17, 1:55 AM CST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
255 AM CDT WED AUG 17 2005
.DISCUSSION...
UPPER LOW MOVING STEADILY WEST ACROSS THE NORTHERN GULF AND A
LITTLE BEHIND SCHEDULE. A NICE AREA OF SUBSIDENCE IS FORMING ON
THE NORTH END OF THE UPPER LOW THIS MORNING CAUSING A VORT LOBE TO
FORM IN THAT REGION. THIS CAN BE SEEN VERY WELL ON WV IMAGERY.
THIS SMALL SHORT WAVE SHOULD HELP IN FORMING A LINE OF SH/TS THIS
MORNING. THE LINE SHOULD MARCH WESTWARD AS THE TS ALONG IT MOVE
SOUTHWEST. WILL KEEP POPS AT 60% FOR THE AREA BUT WILL HAVE TO
WATCH AS THIS VORT LOBE MOVES OVER THE GULF COAST BECAUSE IT MAY
HELP PRODUCE TS ON IT LEADING EDGE BUT IT FREQUENTLY DESTROYS
CONVECTION AT ITS CENTER. WITH ADDED HEATING OF THE DAY SOME OF
THESE TS MAY NEED SOME EXTRA ATTENTION ESPECIALLY ON THE LEADING
EDGE OF THE FORMING VORT LOBE.
WITH THE UPPER LOW SLIGHTLY BEHING SCHEDULE...IT WILL KEEP POP
NUMBERS STAY A LITTLE HIGHER ON THURSDAY. THE UPPER LOW SHOULD
MAKE ITS WAY INTO TX BY LATE TOMORROW. ON THE EAST SIDE OF THE LOW
A STACKED RIDGE EXISTS AND CONTINUES BUILDING THIS WAY. THIS RIDGE SHOULD
CUT PRECIP NUMBERS BACK QUITE A BIT WHILE RAISING TEMPS INTO THE
MID AND UPPER 90S BY THE WEEKEND. GFS HAS SHOWN TOTALLY DIFFERENT
SOLUTIONS OVER THE PAST FEW DAYS. AND THIS MORNING IS NO
EXCEPTION. IT IS STILL NOT INITIALIZING WELL WITH MASS FIELDS OVER THE
ATLANTIC WHERE THE RIDGE IS LOCATED BUT TEMPORAL AND SPACIAL
RESOLUTION IS QUITE GOOD. EVENTHOUGH THE SOULUTION FROM THE LATEST
GFS SHOWS QPF AROUND THE AREA THROUGH THE WEEKEND...WILL SIMPLY
NOT SHOW THIS TREND IN THE CURRENT PACKAGE. WE HAVE MENTALLY BOGUSED
THE LARGE AREA OF DRY AIR INTO THE GFS SOLUTION AND LET THE
MODELS TIMING PLACE THIS AREA OF DRY AIR OVER US STARTING FRIDAY.
THIS WILL OFCOURSE DEPEND ON THE UPPER LOW MOVING WEST AND HOW
LONG IT TAKES TO DO SO. REALITY CAN BE A LOT DIFFERENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 93 72 93 73 / 60 30 40 20
BTR 94 74 94 75 / 60 30 40 20
MSY 93 77 93 78 / 60 30 40 20
GPT 92 74 92 75 / 60 30 40 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
17
Hazardous weather outlook, Aug 17, 10:00 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT WED AUG 17 2005
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181230-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT WED AUG 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING. AN UPPER
LEVEL LOW AND DAYTIME HEATING WILL COMBINE TODAY TO MAKE THE
ENVIRONMENT A FAVORABLE FOR STRONG THUNDERSTORMS. AN ISOLATED SEVERE
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ALSO WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY. MOST OF THE
THUNDERSTORM ACTIVITY WILL REMAIN WEAK...BUT A FEW LOCALLY STRONG
THUNDERSTORMS ARE POSSIBLE. FRIDAY THROUGH SUNDAY...ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED. MONDAY AND TUESDAY WILL SEE SCATTERED
THUNDERSTORMS ONCE AGAIN.
HEAT INDEX VALUES WILL LIKELY BE IN THE 105 TO 110 DEGREE RANGE
TOWARD THE END OF THIS WEEK AS HIGH PRESSURE BUILDS IN AND
THUNDERSTORM COVERAGE BECOMES LOW.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.
Thunderstorm Wind, Lafourche
- When
- August 17, 1:10 PM CST
- Where
- Lafourche County, Raceland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- NEWSPAPER
- Coordinates
- 29.733, -90.600
Thunderstorm winds ripped the roof off of the administration building of a church. The debris from the roof damaged three cars in the parking lot and caused minor injuries to two people in one of the vehicles when the glass in the rear window shattered.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 17 to 18, 2005$14 million · 1.75 in hail · 7 events
- Damaging Wind and Lightning Strike in Georgia, August 17, 2005$350,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in North Dakota, August 17, 2005$100,000 · 1 in hail · 4 events
- Damaging Winds in South Carolina, August 17, 2005$75,000 · 60 kt wind · 5 events
- Heat in Mississippi, August 17 to 26, 200547 events
- Flash Flood and Hail in Kansas, August 17, 2005$50,000 · 1 in hail · 5 events
- Flash Flood in North Dakota, August 17, 2005$50,000 · 1 event
- Damaging Wind in Georgia, August 17, 2005$50,000 · 70 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in North Dakota, August 17, 2005$20,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475539.